‘Why Is My Gynae Pushing the Mirena?’
Dr Lindi Murray and Dr Ilana Johnson are our COSMO gynae gurus. Together, these clued-up ladies own Lila, an ob/gyn practice in Cape Town – and they’re here to answer your questions
I feel like my gynae is always trying to get me to try the Mirena, even though I’m happy on the Pill. Is the Mirena a better option?
The main benefit of using the Mirena is that it qualifies as a long-acting reversible contraceptive. This means that you can have it inserted – and then forget about contraception for the next five years. When you want to fall pregnant, it can simply be removed. Most women will experience no monthly bleed (this is perfectly fine!) and hence no period pain. With the Pill, you have to remember to take it every day to ensure efficacy. The Pill has other beneficial effects, such as protection against ovarian and endometrial cancer, as well as the woman being completely in control of her cycle.
I have tried so many dierent birth-control methods, but none of them seem to agree with me. What should I do?
There are many birth-control options out there. (See page 84.) Chatting to your gynae should help you to find one that is most suited to you. If the search has been exhausted and you can’t find a suitable method, then condoms are a good option – bearing in mind that with typical use, condoms have a failure rate of 13%. With the correct use, that figure can go as low as two percent, but condoms are notoriously difficult to use consistently every single time.
I’ve been hearing about the arm implant. What are the bene its of this method compared to the Pill or Mirena?
The implant is also a long-acting reversible contraceptive, and is similar to the Mirena. The device known as Implanon lasts for three years (it can be removed before then if pregnancy is desired) and thus provides longterm pregnancy protection. They are extremely effective, with only one pregnancy per 1 000 women per year, so they are more effective than the Pill. For women who are uncomfortable with the idea of using an intrauterine device, this could be a possible longterm solution. It’s also an option for patients who are not allowed to use the Pill for medical reasons, such as clotting abnormalities.
I’m on the Mirena and have recently started spotting. Is this a sign that something may be wrong?
When you experience unscheduled bleeding, it needs to be assessed by your gynae. Spotting can occur for many reasons, which may have nothing to do with the Mirena. However, it can be totally normal if you’re in the fifth year of using the device. ■